Iowa, 2018

Hail and Damaging Winds in Iowa, August 28 to 29, 2018

August 28 to 29, 2018 · NWS DMX · 60 events in 17 counties and zones

An eventful day played out across Iowa, carried out in two parts. First was a wave of strong to severe storms during the morning hours across much of northern Iowa, followed by a subsequent wave of storms across southern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$621,000
Crop damage
$100,000
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An eventful day played out across Iowa, carried out in two parts. First was a wave of strong to severe storms during the morning hours across much of northern Iowa, followed by a subsequent wave of storms across southern Iowa. Respectively, the storms produced primarily severe hail and then severe winds and heavy rainfall.

Environmentally, the setup was relatively prime for organized convection and to a degree, training storms. A relatively stationary front (slowly drifting southward later in the day) laid across Iowa from southwest to northeast throughout the day on the 28th. On the warm side of the boundary, MUCAPE values were in excess of 2000 J/kg already early in the morning, growing to 3000-4000 J/kg by the afternoon. Other supporting factors for organized convection were present as well, including 40 to 50+ kts of effective bulk shear, hail CAPE in excess of 600 J/kg (especially in the morning round), and effective storm relative helicity around or in excess of 200 m2/s2. Understandably, composite indices such as the significant hail parameter and the supercell composite parameter returned values that raised concerns for severe weather potential.

At the end of the day, reports were split into two distinct areas. The first was large hail over northern Iowa with the early morning convection, followed by damaging winds and heavy rainfall with the afternoon and evening convection over southern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 27, 10:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 27, 10:26 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1126 PM CDT Mon Aug 27 2018

.DISCUSSION.../Tonight through Monday/
Issued at 253 PM CDT Mon Aug 27 2018

Active weather pattern through much of the forecast period.
Initial concerns for severe weather are focused on the remainder
of today over northern Iowa later this afternoon and into the
early evening then again over the southeast Tuesday. Another
strong short wave is lifting northeast through central Nebraska
this afternoon with thunderstorms developing over northwest Iowa
and into northeast Nebraska/southeast South Dakota. The storms are
continuing to strengthen as the boundary layer continues to
destabilize. A trough axis precedes the upper level system
through northwest Iowa and into western Minnesota and will be the
focus for stronger instability and destabilization as the upper
level support arrives. Effective deep layer shear across the north
is supportive of organized and sustained updrafts and certainly
some supercell structures. Large hail, damaging winds and a few
tornadoes are all possible over the far north between 3-8 pm today
with the initial supercell structures before then entire system
grows upscale as it lifts into Minnesota and Wisconsin.

The remainder of the evening is expected to be quiet until late
tonight into early Tuesday as the primary cold front enters the
state across the north. Much of the northern activity will be post
surface frontal. Also a few storms will be possible over the south
through the warm advection zone. Expect strong instability to
develop over southern/southeast Iowa by the afternoon assuming the
area does not become contaminated by convective debris, which it
shouldn't with deep layer flow from the southwest. Supercell
development could once again occur with an attendant very large
hail, damaging wind and isolated tornado threat.

The boundary will move south by late Tuesday night then high
pressure will arrive for Wednesday. Wednesday will be cool with
highs in the low to mid 70s. The active pattern arrives Thursday
night as a strong upper level westerlies develop and persist
through the weekend. This flow will help keep a boundary lingering
in the area. There does appear to have some severe weather
potential and potential more so a heavy rain threat. There are
hints of MCS development Friday night that could develop into a
damaging wind threat but a bit too far out at this point to narrow
focus to overall evolution during this period as overnight cold
pools will impact next day potential.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1126 PM CDT Mon Aug 27 2018

Minor changes from previous package. Main area of forcing
/isentropic lift just east of KMCW now with some potential for a
few back-building cells overnight. Another wave approaching from
South Dakota will provide additional support for scattered storms
from 08-14z across the north sites KMCW/KFOD. As main wave and
front begins to cross area from 16z through 03z will expect to see
increasing coverage of storms - especially from 18 through 03z
along with cigs dropping to MVFR/IFR along the frontal zone. Have
brought most sites into categorical thunder aft 18z with vicinity
prior. Some MVFR br also expected through 14z. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...REV
Hazardous weather outlook, Aug 27, 2:23 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
323 PM CDT Mon Aug 27 2018

IAZ004>007-015>017-023>028-033>039-282030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
323 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are forecast over northern Iowa
through the evening hours. The primary threats are damaging winds
and large hail, but an isolated tornado or two cannot be ruled
out. The greatest severe threat remains along and north of Highway
20.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are again possible Tuesday into Tuesday night. A
strong storm may be possible with gusty winds and small hail.

Another chance for storms arrives late Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are likely to be needed through the evening and again on
Tuesday.

IAZ044>050-057>062-070>075-081>086-092>097-282030-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
323 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread thunderstorms are anticipated on Tuesday into Tuesday
night. Some strong to possibly severe storms remain possible with
the primary threats of hail, damaging winds, and even a tornado
or two. The location of greatest severe threat is in the southeast
portions of Iowa.

More storms are possible Friday into Saturday. However, the
severe potential remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed on Tuesday.

KLP

The radar

The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

22 heavy rain, 21 thunderstorm wind, 17 hail. Local standard time, as filed.

Heavy Rain, Wapello

When
August 28, 12:00 AM CST to August 29, 12:00 AM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Reported by
ASOS
Coordinates
41.110, -92.450

Ottumwa Regional Airport ASOS recorded heavy rainfall of 4.07 inches over the last 24 hours.

Heavy Rain, Davis

When
August 28, 4:00 AM CST to August 29, 4:00 AM CST
Where
Davis County, 1.73 mi SW of Bloomfield Arpt
Reported by
CoCoRaHS
Coordinates
40.710, -92.440

CoCoRaHS observer recorded heavy rainfall of 2.04 inches over the last 24 hours.

Heavy Rain, Webster

When
August 28, 4:00 AM CST to August 29, 4:00 AM CST
Where
Webster County, 2.95 mi NNE of Tara
Reported by
CoCoRaHS
Coordinates
42.540, -94.280

CoCoRaHS observer recorded heavy rainfall of 2.43 inches over the last 24 hours.

Heavy Rain, Davis

When
August 28, 5:00 AM CST to August 29, 5:00 AM CST
Where
Davis County, 2.96 mi NNW of Pulaski
Reported by
CoCoRaHS
Coordinates
40.740, -92.290

CoCoRaHS observer recorded heavy rainfall of 2.08 inches over the last 24 hours.

Hail, Palo Alto

When
August 28, 5:38 AM CST
Where
Palo Alto County, 1.71 mi SE of Ayrshire
Measured
3 in hail
Property damage
$50,000
Reported by
Social Media
Coordinates
43.010, -94.830

Public reported up to around baseball or larger sized hail. Time estimated from radar.

Heavy Rain, Wapello

When
August 28, 5:45 AM CST to August 29, 5:45 AM CST
Where
Wapello County, 1.25 mi WSW of Dahlonega
Reported by
CoCoRaHS
Coordinates
41.040, -92.390

CoCoRaHS observer recorded heavy rainfall of 3.50 inches over the last 24 hours.

Heavy Rain, Wapello

When
August 28, 5:53 AM CST to August 29, 5:53 AM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Reported by
ASOS
Coordinates
41.110, -92.450

Ottumwa Regional Airport ASOS recorded heavy rainfall of 4.19 inches over the last 24 hours.

Hail, Pocahontas

When
August 28, 5:58 AM CST
Where
Pocahontas County, 2.13 mi NNE of Plover
Measured
2.75 in hail
Property damage
$20,000
Reported by
Social Media
Coordinates
42.910, -94.620

Public reported baseball sized hail. Time estimated from radar.

Heavy Rain, Davis

When
August 28, 6:00 AM CST to August 29, 6:00 AM CST
Where
Davis County, 0.69 mi N of Savannah
Reported by
CoCoRaHS
Coordinates
40.630, -92.450

CoCoRaHS observer recorded heavy rainfall of 3.46 inches over the last 24 hours.

Heavy Rain, Davis

When
August 28, 6:00 AM CST to August 29, 6:00 AM CST
Where
Davis County, 4.21 mi ESE of Pulaski
Reported by
CoCoRaHS
Coordinates
40.670, -92.200

CoCoRaHS observer recorded heavy rainfall of 3.00 inches over the last 24 hours.

Heavy Rain, Davis

When
August 28, 6:00 AM CST to August 29, 6:00 AM CST
Where
Davis County, 2.96 mi SSW of Bloomfield Arpt
Reported by
CoCoRaHS
Coordinates
40.690, -92.440

CoCoRaHS observer recorded heavy rainfall of 2.50 inches over the last 24 hours.

Heavy Rain, Monroe

When
August 28, 6:00 AM CST to August 29, 6:00 AM CST
Where
Monroe County, 2.6 mi W of Avery
Reported by
COOP Observer
Coordinates
41.070, -92.780

Coop observer recorded heavy rainfall of 2.20 inches over the last 24 hours.

Heavy Rain, Wapello

When
August 28, 6:00 AM CST to August 29, 6:00 AM CST
Where
Wapello County, 1.25 mi WNW of Eldon
Reported by
CoCoRaHS
Coordinates
40.930, -92.190

CoCoRaHS observer recorded heavy rainfall of 2.18 inches over the last 24 hours.

Hail, Palo Alto

When
August 28, 6:12 AM CST
Where
Palo Alto County, 0.69 mi S of West Bend
Measured
2.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.960, -94.450

Emergency manager reported windows broken on houses and cars by hail. This is a delayed report and time estimated from radar.

Heavy Rain, Wapello

When
August 28, 6:22 AM CST to August 29, 6:22 AM CST
Where
Wapello County, 1.48 mi NNE of Blakesburg Arpt
Reported by
CoCoRaHS
Coordinates
41.000, -92.570

CoCoRaHS observer recorded heavy rainfall of 3.92 inches over the last 24 hours.

Hail, Kossuth

When
August 28, 6:40 AM CST
Where
Kossuth County, 0.86 mi NE of Wesley
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.090, -93.990

Public reported quarter to golf ball sized hail.

Hail, Kossuth

When
August 28, 6:55 AM CST
Where
Kossuth County, 0.86 mi NE of Wesley
Measured
2.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.090, -93.990

Trained spotter reported tennis ball sized hail.

Hail, Hancock

When
August 28, 6:56 AM CST
Where
Hancock County, 0.51 mi W of Kanawha
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.930, -93.790

Public reported, through local media, golf ball sized hail. Time estimated from radar.

Heavy Rain, Davis

When
August 28, 7:00 AM CST to August 29, 7:00 AM CST
Where
Davis County, 6.97 mi SSE of Pulaski
Reported by
CoCoRaHS
Coordinates
40.610, -92.210

CoCoRaHS observer recorded heavy rainfall of 3.41 inches over the last 24 hours.

Heavy Rain, Webster

When
August 28, 7:00 AM CST to August 29, 7:00 AM CST
Where
Webster County, 1.23 mi NW of Ft Dodge
Reported by
COOP Observer
Coordinates
42.510, -94.200

Coop observer recorded heavy rainfall of 2.40 inches over the last 24 hours.

Hail, Hancock

When
August 28, 7:06 AM CST
Where
Hancock County, 1.01 mi E of Garner
Measured
3 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
43.100, -93.600

Public reported, through local media, hail larger than baseball in size. Time estimated from radar.

Hail, Hancock

When
August 28, 7:10 AM CST
Where
Hancock County, 1.01 mi E of Garner
Measured
2 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
43.100, -93.600

Public reported hail around ping pong ball in size.

Thunderstorm Wind, Cerro Gordo

When
August 28, 7:19 AM CST
Where
Cerro Gordo County, Thornton
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.950, -93.380

Law enforcement reported a tree downed onto a house in Thornton. Time and location estimated from radar.

Thunderstorm Wind, Cerro Gordo

When
August 28, 7:21 AM CST
Where
Cerro Gordo County, 1.67 mi ESE of Thornton
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.940, -93.350

Law enforcement reported a semi-truck blown over by winds on Interstate 35. One individual was transported to the hospital. Time estimated from radar.

Heavy Rain, Lucas

When
August 28, 8:45 AM CST to August 29, 8:45 AM CST
Where
Lucas County, 3.75 mi WSW of Russell
Reported by
Mesonet
Coordinates
40.950, -93.260

Mesonet station recorded heavy rainfall of 2.02 inches over the last 24 hours.

Heavy Rain, Decatur

When
August 28, 9:00 AM CST to August 29, 9:00 AM CST
Where
Decatur County, 0.87 mi NW of Davis City
Reported by
Mesonet
Coordinates
40.640, -93.810

Mesonet station recorded heavy rainfall of 2.06 inches over the last 24 hours.

Heavy Rain, Webster

When
August 28, 9:15 AM CST to 5:45 PM CST
Where
Webster County, 4.8 mi ENE of Dayton
Reported by
Trained Spotter
Coordinates
42.290, -93.980

Trained spotter reported heavy rainfall of 2.25 inches from the afternoon storms.

Heavy Rain, Wapello

When
August 28, 9:20 AM CST to August 29, 9:20 AM CST
Where
Wapello County, 0.87 mi SW of Ottumwa
Reported by
Mesonet
Coordinates
41.010, -92.410

Mesonet station recorded heavy rainfall of 2.06 inches over the last 24 hours.

Heavy Rain, Wapello

When
August 28, 9:25 AM CST to August 29, 9:25 AM CST
Where
Wapello County, 0.69 mi N of Ottumwa
Reported by
Mesonet
Coordinates
41.030, -92.400

Mesonet station recorded heavy rainfall of 2.45 inches over the last 24 hours.

Heavy Rain, Wapello

When
August 28, 9:29 AM CST to August 29, 9:29 AM CST
Where
Wapello County, 2.09 mi NE of Rutledge
Reported by
Mesonet
Coordinates
41.000, -92.440

Mesonet station recorded heavy rainfall of 3.19 inches over the last 24 hours.

Heavy Rain, Wapello

When
August 28, 10:00 AM CST to 8:30 PM CST
Where
Wapello County, 1.48 mi NNE of Blakesburg Arpt
Reported by
Trained Spotter
Coordinates
41.000, -92.570

Trained spotter reported heavy rainfall of 2.71 inches so far today. Report came via social media.

Heavy Rain, Wapello

When
August 28, 10:00 AM CST to August 29, 1:30 AM CST
Where
Wapello County, 2.6 mi NE of Agency
Reported by
Trained Spotter
Coordinates
41.010, -92.340

Trained spotter reported heavy rainfall of 2.10 inches.

Hail, Adair

When
August 28, 10:10 AM CST to 10:14 AM CST
Where
Adair County, 0.69 mi S of Arbor Hill
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.360, -94.320

Amateur radio operator reported around 4 minutes of time to penny sized hail.

Hail, Boone

When
August 28, 10:33 AM CST to 10:36 AM CST
Where
Boone County, 3.71 mi SW of Luther
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.940, -94.010

Trained spotter reported 3 minutes of dime to quarter sized hail.

Hail, Wright

When
August 28, 11:40 AM CST
Where
Wright County, Clarion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.730, -93.730

Hail, Franklin

When
August 28, 11:55 AM CST
Where
Franklin County, 0.69 mi S of Latimer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.760, -93.370

Trained spotter reported quarter sized hail on the north side of Latimer at about 1255 pm.

Hail, Pocahontas

When
August 28, 12:09 PM CST
Where
Pocahontas County, 1.23 mi NW of Fonda
Measured
1.75 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
42.590, -94.850

Public reported golf ball sized hail.

Hail, Pocahontas

When
August 28, 12:20 PM CST
Where
Pocahontas County, 1.02 mi W of Fonda
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.580, -94.850

Trained spotter reported half dollar sized hail.

Hail, Pocahontas

When
August 28, 12:27 PM CST
Where
Pocahontas County, Pocahontas
Measured
2 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
42.730, -94.670

Public reported, relayed by local media, hail around 2 inches in diameter. Time and location estimated from radar and this is a delayed report.

Hail, Pocahontas

When
August 28, 12:30 PM CST
Where
Pocahontas County, 0.69 mi N of Pocahontas
Measured
1 in hail
Reported by
Social Media
Coordinates
42.740, -94.670

Public reported quarter sized hail.

Hail, Pocahontas

When
August 28, 12:40 PM CST
Where
Pocahontas County, 1.23 mi NW of Fonda
Measured
1.75 in hail
Property damage
$2,000
Reported by
Social Media
Coordinates
42.590, -94.850

Public reported golf ball sized hail.

Thunderstorm Wind, Marion

When
August 28, 3:36 PM CST
Where
Marion County, 2.19 mi WSW of Knoxville Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.290, -93.160

Emergency manager reported several tree limbs and power lines down. Time estimated from radar.

Thunderstorm Wind, Marion

When
August 28, 3:37 PM CST
Where
Marion County, 0.52 mi W of Knoxville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.320, -93.110

Emergency manager reported several trees and power lines down throughout town. Time estimated from radar.

Thunderstorm Wind, Marion

When
August 28, 3:39 PM CST
Where
Marion County, 2.81 mi S of Knoxville Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.260, -93.110

A large egg laying building was destroyed south of Knoxville along Highway 14. The storm moved the south end of the building roughly 40 feet off of its foundation. The walls were anchored into the concrete floor. Time estimated from radar.

Thunderstorm Wind, Marion

When
August 28, 3:48 PM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.410, -92.920

Large 1 to 2 foot diameter tree branch blown between two homes. Report relayed from KNIA/KRLS radio.

Thunderstorm Wind, Marion

When
August 28, 3:48 PM CST
Where
Marion County, 0.91 mi E of Pella
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.420, -92.912

KNIA/KRLS Radio reported, via social media, several large trees snapped on the Pella Golf and Country Club. Power lines were also reported down throughout Pella.

Thunderstorm Wind, Marion

When
August 28, 3:49 PM CST
Where
Marion County, 2.19 mi WSW of Pershing
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.260, -93.060

Emergency manager reported several trees and power lines down south of Knoxville. Two trailers were also blown over. Time estimated from radar.

Thunderstorm Wind, Marion

When
August 28, 3:50 PM CST
Where
Marion County, 1.25 mi WNW of Pershing
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.280, -93.040

Emergency manager reported that one residence had about 300 square feet of shingles blown off their roof.

Thunderstorm Wind, Marion

When
August 28, 3:52 PM CST
Where
Marion County, 1.04 mi W of Flagler
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.320, -93.040

Emergency manager reported power lines and several tree limbs down. Time estimated from radar.

Thunderstorm Wind, Decatur

When
August 28, 3:58 PM CST
Where
Decatur County, 1.48 mi SSW of Garden Grove
Measured
61 kt (70 mph) estimated gust
Crop damage
$100,000
Reported by
Social Media
Coordinates
40.800, -93.610

Public reported that a large section of mature sweet corn was completely flattened. Time estimated from radar.

Thunderstorm Wind, Marion

When
August 28, 4:02 PM CST
Where
Marion County, 0.86 mi SE of Tracy
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.270, -92.870

Emergency manager reported that a large tree fell on a residence, causing significant damage to the roof and interior rooms. Time estimated from radar.

Thunderstorm Wind, Mahaska

When
August 28, 4:09 PM CST
Where
Mahaska County, 1.04 mi E of New Sharon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.470, -92.650

Law enforcement reported a large tree limb covering Market Street and several smaller limbs down around town. Time estimated from radar.

Thunderstorm Wind, Mahaska

When
August 28, 4:18 PM CST
Where
Mahaska County, 1.7 mi WSW of Indianapolis
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.390, -92.460

Law enforcement reported 2 to 3 large trees down. Time estimated by radar.

Thunderstorm Wind, Monroe

When
August 28, 4:20 PM CST
Where
Monroe County, 1.04 mi E of Albia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -92.800

Trained spotter reported up to 60 mph wind gusts, with small tree branches down.

Thunderstorm Wind, Mahaska

When
August 28, 4:22 PM CST
Where
Mahaska County, 0.83 mi ESE of Oskaloosa
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.297, -92.635

Law enforcement reported a large tree down blocking the road near the intersection of N 9th Street and B Ave East. Time estimated from radar.

Thunderstorm Wind, Wapello

When
August 28, 4:35 PM CST
Where
Wapello County, 0.87 mi NE of (Otm)ottumwa Indstrl
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.110, -92.440

Ottumwa Regional Airport ASOS recorded a 68 mph wind gust.

Thunderstorm Wind, Wapello

When
August 28, 4:40 PM CST
Where
Wapello County, 2.48 mi SSE of (Otm)ottumwa Indstrl
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.069, -92.426

Large, tall tree roughly 2 feet in diameter knocked over. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Wapello

When
August 28, 5:10 PM CST
Where
Wapello County, 2.94 mi NE of Blakesburg
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.960, -92.640

Trained spotter reported that the small town of Blakesburg had a lot of tree damage, including several trees falling on houses. Extent of damage was unknown at the time. Report came via social media.

Thunderstorm Wind, Wapello

When
August 28, 5:10 PM CST
Where
Wapello County, 4 mi NE of Blakesburg
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.971, -92.626

Trained spotter reported 60 to 70 mph wind gusts. Several large trees and 2 to 6 inch diameter tree limbs were down as a result. Report came in via social media.

Thunderstorm Wind, Wapello

When
August 28, 5:35 PM CST
Where
Wapello County, 2.2 mi ENE of Rutledge
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.990, -92.430

Public reported, via the mPING app, 3 inch tree limbs and power poles broken.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777785, 777786, 777787, 777788, 777745, 777789, 777790, 777746, 777791, 777792, 777793, 777794, 777795, 777747, 777796, 777748, 777750, 777751, 777797, 777798, 777752, 777754, 777755, 777756, 777800, 777801, 777783, 777802, 777803, 777804, 777784, 777799, 777757, 777758, 779235, 777759, 777761, 777762, 777763, 777764, and more.